hypoglycemia is a topic covered in the Taber's Medical Dictionary.

To view the entire topic, please or purchase a subscription.

Taber’s Cyclopedic Medical Dictionary Online + Mobile powered by Unbound Medicine. Find 65,000 medical and nursing definitions. Download to iPhone, iPad, and Android. Explore these free sample topics:

Taber’s Online

-- The first section of this topic is shown below --

(hī″pō-glī-sē′mē-ă )

[hypo- + glycemia]
An abnormally low level of glucose in the blood, often associated with neurological side effects and arousal of the sympathetic nervous system. Medication-induced hypoglycemia is a common occurrence during the treatment of diabetes mellitus.
SYN: SEE: glucopenia
SEE: brittle diabetes; SEE: hypoglycemic coma; SEE: diabetes mellitus for table; SEE: hyperglycemia; SEE: neuroglycopenia; Nursing Diagnoses Appendix

hypoglycemic (hī″pō-glī-sē′mik ), adj.

ETIOLOGY
Hypoglycemia may be caused by insulin or oral antidiabetic drug overdoses; failure to eat an adequate number of calories despite diabetic treatments; unusual levels of exercise (usually among treated diabetics); extreme starvation (fasting hypoglycemia); alcoholic depletion of carbohydrate reserves from the liver; salicylate overdoses; and, rarely, an insulin-secreting tumor of the pancreas.

SYMPTOMS
A patient with moderately low blood sugar may feel fatigued, dizzy, restless, hungry, or unusually irritable; have difficulty concentrating; or have spontaneous episodes of sweating, palpitations, tremor, or nausea. Severely low blood sugar produces delirium, violent behaviors, obtundation, seizures, coma, and, occasionally, death. Some patients who have treated their diabetes mellitus with insulin for many years may lose the normal ability to recognize symptoms of low blood sugar.

DIAGNOSIS
The condition is demonstrated when a symptomatic patient has a capillary blood glucose or plasma glucose level that is less than (54 mg/dL).

TREATMENT
The acute treatment for hypoglycemia is glucose by mouth or per rectum, dextrose (D50) intravenously, or glucagon intramuscularly or subcutaneously. Treated patients who remain relatively hypoglycemic may require continuous infusions of dextrose during in-hospital observation.

Oral glucose supplements, e.g., juice or candy, should never be given to patients with a severely impaired level of consciousness because of the risk of aspiration. In an emergency setting, all comatose patients are routinely assumed to be hypoglycemic and are treated immediately with dextrose infusions.

After a hypoglycemic episode resolves, diabetic management regimens often need adjustment. Patients should be educated to recognize the symptoms that low blood sugar causes and to intervene quickly to reverse it in the future. Patients who follow strenuously restricted diets are often encouraged to increase their calorie intake. They may need to reduce doses of insulin or antidiabetic drugs. A patient who suffers repeated hypoglycemic episodes should perform self-monitoring of blood glucose before meals, at bedtime, in the middle of the night, and whenever dietary, exercise, or work routines change.

PATIENT CARE
Hypoglycemic episodes must be prevented or treated promptly when they occur to avoid severe complications. The caregiver ensures that the patient understands the signs and symptoms and key dangers of hypoglycemia and the importance of reporting episodes to the health care provider. If the hypoglycemic patient is conscious and has an intact gag reflex, he or she should consume a readily available source of glucose, such as five or six pieces of hard candy; 4 to 6 oz of apple juice, orange juice, cola, or other soft drink; or 1 tbsp of honey or grape jelly. Commercially prepared sugar cake icing may be placed in the buccal cavity for absorption via mucous membranes (1 tbsp). If the patient is unconscious, emergency medical services should be alerted immediately, and then the patient should receive a subcutaneous injection of glucagon. The patient's family should also be taught how to administer glucagon injections. The diabetic patient should follow prescribed diets (without skipping meals or scheduled snacks) to prevent a rapid drop in blood glucose levels. Diabetic patients should wear or carry a medical identification device describing the condition and emergency treatment measures. Awareness of hypoglycemia may be reduced in patients taking beta blocking drugs or who have been diabetic for many years. These patients should monitor their blood sugars frequently, esp. when their daily regimen changes, to avoid low blood sugars.

POSTPRANDIAL “HYPOGLYCEMIA”
Many people mistakenly believe that they are hypoglycemic if they become drowsy or fatigued after meals. There is no evidence to support this belief.

-- To view the remaining sections of this topic, please or purchase a subscription --